Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 14, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 24, 2009, 9:38 AM EDT for Armstrong County, Indiana County, Jefferson County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2009, 9:38 AM EDT (13:38 UTC)
- Expired
- Apr 24, 2009, 10:15 AM EDT
- In force
- 37 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Armstrong County, PA, Indiana County, PA, Jefferson County, PA
The radar
The Pittsburgh radar (KPBZ), 95 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 1.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3152 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:31 AM EDT, 8 hours 7 minutes earlier.
Area forecast discussion, Apr 24, 1:31 AM EDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 131 AM EDT FRI APR 24 2009 .SYNOPSIS... WARM TEMPERATURES AND SUNSHINE EXPECTED THROUGH THE WEEKEND. A POP UP SHOWER OR STORM IS POSSIBLE THIS AFTERNOON AND AGAIN ON SUNDAY AFTERNOON. && .NEAR TERM /THROUGH TODAY/... STRONG WARM FRONT WILL PUSH THROUGH THIS MORNING. BEHIND THIS BOUNDARY...WARM AIR AND LL MOISTURE WILL STREAM NORTHWARD. WITH THE INFLUX OF HIGH SFC TDS...LL ATMOSPHERE WILL DESTABILIZE. AN UL WAVE WILL MOVE OVER THE AREA THIS AFTERNOON. THIS WAVE MAY BE ENOUGH TO DEVELOP A SHOWER OR STORM...MAINLY ACROSS THE NORTH. THERE ARE SOME LIMITING FACTORS AS DEEP MOISTURE IS ABSENT AND FORECAST SOUNDINGS CONTINUE TO SHOW STRONG CAPPING. WILL PUT IN A MENTION FROM PIT NORTH THIS AFTERNOON AS WELL AS AN INCREASE IN CLOUD COVER. MUCH ABOVE NORMAL TEMPS TODAY. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... UL WAVE MOVES NORTHWARD TONIGHT AND RIDGE BUILDS IN FOR THE WEEKEND. THIS WILL MEAN A CONTINUATION OF WELL ABOVE NORMAL TEMPS AND DRY WEATHER. THE WARM FRONT...THAT WILL CROSS THE AREA TODAY...TRIES TO SETTLE SOUTHWARD SUNDAY AFT AS A BACK DOOR COLD FRONT. SOME DIFFERENCES IN SOLUTIONS HERE AS NAM...AND TO SOME EXTENT...21Z SREF WANT TO PUSH BOUNDARY FAR ENOUGH SOUTH TO DEVELOP SHOWERS ACROSS NORTHERN HALF OF THE AREA. THE PROBLEM IS THERE IS NOT MUCH UL PUSH TO HELP TO MOVE THIS FRONT SOUTHWARD. WILL GO WITH A SMALL CHANCE FOR ACTIVITY ACROSS THE NORTH SUNDAY AFT. ABOVE NORMAL TEMPS AGAIN SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... EXTENDED REMAINS DRY THROUGH MONDAY. NEXT SYSTEM PUSHES THROUGH TUESDAY AND VERY SLOWLY MOVES SOUTHEASTWARD THROUGH WED. THIS WILL BE THE NEXT GOOD CHANCE FOR ACTIVITY. SOME DIFFERENCES AT THE END OF THE EXT PERIOD...DEPENDING ON HOW FAR SOUTH FRONT ADVANCES. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... SOUTHERLY SURFACE FLOW WILL DEVELOP TONIGHT AS HIGH PRESSURE SHIFTS EAST OF THE UPPER OHIO. MID AND HIGH CLOUDS MAY ALSO BE EXPECTED IN THE HOURS AROUND DAWN AS WARM FRONT SHIFTS NORTHWARD. BY AFTERNOON, SOME HIGH BASED CUMULUS SHOULD DEVELOP IN THE WARMTH AND IMPROVING MOISTURE SUPPLY, ALONG WITH THE SOUTHWEST WIND GUSTING TO 20KT WITH THE AFTERNOON MIXING. SURFACE LOW PRESSURE IS PROGGED TO DEVELOP OVER THE GREAT LAKES DURING THE NEXT 24 HOURS. RESULTING PRESSURE GRADIENT SHOULD SPAWN A HEALTHY LOW LEVEL JET ON FRIDAY NIGHT...HENCE, POTENTIAL FOR SOME LOW LEVEL WIND SHEAR MAY BE ANTICIPATED WITH THE OVERNIGHT DECOUPLING. VFR CONDITIONS ARE FORECAST TO PREVAIL INTO EARLY NEXT WEEK AS UPPER HIGH PRESSURE MAINTAINS POSITION OVER THE EASTERN CONUS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Apr 24, 4:24 AM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 424 AM EDT FRI APR 24 2009 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-250830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 424 AM EDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Apr 24, 8:27 AM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 827 AM EDT FRI APR 24 2009 PAZ007-008-241300- MERCER PA-VENANGO PA- 827 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH PEA AND MARBLE SIZED HAIL TO MOVE THROUGH THE FOLLOWING COUNTIES...VENANGO AND MERCER... AT 826 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH WITH PEA AND MARBLE SIZED HAIL 10 MILES WEST OF MAURICE K GODDARD STATE PARK...OR ABOUT 7 MILES NORTHWEST OF FREDONIA...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... MAURICE K GODDARD STATE PARK...SUGARCREEK...UNIONTOWN...POINT HILL...BLEAKLEY HILL...BRADLEYTOWN...CANAL CENTER...CARLTON... CLARKS MILLS...DONNER CROSSROADS...FIVE POINTS...FOSTER CORNER... GALENA HILL...GALLOWAY AND GREENCREST PARK KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 24, 8:29 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 829 AM EDT FRI APR 24 2009 PAZ007-008-014-015-022-241300- ARMSTRONG PA-BUTLER PA-CLARION PA-MERCER PA-VENANGO PA- 829 AM EDT FRI APR 24 2009 ...THUNDERSTORMS WITH HAIL... THUNDERSTORMS WITH WITH PEA SIZED HAILTO MOVE THROUGH THE FOLLOWING COUNTIES...ARMSTRONG...BUTLER...VENANGO...CLARION AND MERCER... AT 829 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH WITH PEA SIZED HAILALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CLINTONVILLE TO 4 MILES NORTHEAST OF HOOKER TO 5 MILES SOUTH OF CHICORA...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BRADYS BEND...CHICORA...CLINTONVILLE...EAST BRADY...EAU CLAIRE... EMLENTON...ENTERPRISE...GREENVILLE...GROVE CITY...HOOKER...ADAMS... ADRIAN...ALUM ROCK...ANNANDALE AND ANNISVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 24, 8:46 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 846 AM EDT FRI APR 24 2009 PAZ007>009-014>016-022-023-030-241345- ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON PA-MERCER PA-VENANGO PA-WESTMORELAND PA- 846 AM EDT FRI APR 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...WESTMORELAND...INDIANA...BUTLER...JEFFERSON...VENANGO... FOREST...CLARION AND MERCER... AT 844 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF POLK TO 9 MILES SOUTHWEST OF SHELOCTA...OR ALONG A LINE EXTENDING FROM 3 MILES WEST OF POLK TO 5 MILES NORTHEAST OF SALTSBURG...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BALLTOWN...BRADYS BEND...BROOKVILLE...CHICORA...CLARION...CLEAR CREEK STATE PARK...CLINTONVILLE...CLYMER...COOK FOREST STATE PARK...CROOKED CREEK LAKE PARK...DAYTON...DORA...EAST BRADY...EAU CLAIRE AND ELDERTON KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Apr 24, 8:47 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HAIL SCOTTDALE 40.10N 79.59W
04/24/2009 E0.25 INCH WESTMORELAND PA PUBLIC
&&
JPSpecial weather statement, Apr 24, 8:52 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 852 AM EDT FRI APR 24 2009 MDZ001-PAZ023-030-032-WVZ023-241345- FAYETTE PA-GARRETT MD-INDIANA PA-PRESTON WV-WESTMORELAND PA- 852 AM EDT FRI APR 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... GARRETT...FAYETTE...WESTMORELAND...INDIANA AND PRESTON... AT 851 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF WHITNEY TO 3 MILES NORTHWEST OF MARKLEYSBURG...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF GREENSBURG TO 3 MILES NORTHWEST OF MARKLEYSBURG...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CLIMAX...DARLINGTON...DERRY...DONEGAL...GREENSBURG...LATROBE... LAUREL MOUNTAIN STATE PARK...LIGONIER...MARKLEYSBURG...NEW FLORENCE...OHIOPYLE...SEVEN SPRINGS...BAGGALEY...HOSTETTER AND LAUGHLINTOWN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Apr 24, 9:13 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 913 AM EDT FRI APR 24 2009 PAZ008-014-015-021>023-030-241345- ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-INDIANA PA-VENANGO PA-WESTMORELAND PA- 913 AM EDT FRI APR 24 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...ALLEGHENY...WESTMORELAND...INDIANA...BUTLER...VENANGO AND CLARION... AT 912 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF CLINTONVILLE TO 4 MILES SOUTHWEST OF FOX CHAPEL...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...APOLLO...BRADYS BEND...BUTLER...CHICORA... CLINTONVILLE...COOPERSTOWN...CROOKED CREEK LAKE PARK...DOWNTOWN PITTSBURGH...EAST BRADY...EAU CLAIRE...EMLENTON...FORD CITY...FOX CHAPEL AND FRANKLIN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:35 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 25 min |
| Apr 24, 7:45 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 30 min |
| Apr 24, 9:24 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.